Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ototoxicity and hearing loss
Jul 6, 2003

I have been positive for almost 13 years and have enjoyed reasonably good health since HAART. However, I did have problems with Crixivan and d4t but my doctor was afraid to change drugs for a long time since my viral load was kept in check. For the past year I have been taking viramune and combivir and most everything was going fairly well until August last year when I started having a terrible problem with tinnitus and with a progressive loss of hearing. My doctor finally sent me to an audioligsts who sent me to have a hearing test. Not surprisingly the test showed hearing loss. The doctor recommended very expensive (4k-5k per ear) digital hearing aids. I suspected the problem was associated with the drugs I was taking but neither my HIV doctor or the audiologist gave any hope of improvement. Neither even so much as mentioned ototoxicity. I did my own research on the Internet and have found quite a bit of information on this but need your recommendations as to the best drug combinations to take to lessen the toxicity. Thanks for any help. Robert

Response from Dr. Henry

Tinnitus +/- hearing loss if fairly common in the general population. Finding a specific diagnosis and treatment is often a frustrating experience. None of your HIV drugs are associated with tinnitus to even a mild-moderate degree (it is rare). The 3TC component of Combivir can cause a peripheral neuropathy but it would be unusual to cause only hearling loss. Some other drugs are more commonly associated with that problem (such as the antibiotics called aminoglycosides). A 3-6 month switch to different HIV meds could be considered on a trial basis to see if the hearing improves-if not then I would go back to your current meds. I would only consider that since the problem is so severe and it would be otherwise difficult (in the absence of any other explanation) to rule out some contribution of your HIV drugs. There are many options for other HIV drugs that are possible depending on your prior treatment history. I might consider a PI based regimen (such as Kaletra + Viread + Ziagen) on a trial basis for 3-6 months. KH



Previous
interrupted sleep with Sustiva
Next
sun sensitivity side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement